With so many recommendations from a number of ‘experts’ to take supplements, herbal remedies and essential nutrients in a daily pill form – I got to thinking, when do all these pills become too many?
And, what are they doing to our gastrointestinal (GI) tract?
I contacted Dr. Aoi Sedarat, a gastroenterologist in Hackensack, N.J., to ask these questions.
Q: Can I get an obstruction in my GI tract from taking too many pills?
A: According to Sedarat, this will typically not occur unless a person has a pre-existing condition, such as acid reflux, that causes his or her GI tract to narrow. “If there is acid reflux, it can get aggravated by some vitamins and natural remedies,” Sedarat said. “If that continues to be a problem, it can cause a narrowing in the esophagus. Taking a large bolus of anything, especially pills, it can get obstructed there.”
Q: Have you ever seen this happen?
A: “It does happen, at times,” Sedarat said. “You have to fish [the obstruction] out with an endoscope.” He added that recent pushes by the media and advertisement agencies in favor of supplements could encourage people to take too many of them and make obstructions more likely to happen.
Q: How does a pill get absorbed in the GI tract?
A: “There are several ways this can happen,” Sedarat said. Pills are either dissolved in the stomach, which is an acidic environment, or the intestines, which is an alkaline environment.
“In the [latter] case, the pills open up and dissolve in the system,” he explained. “If a pill is supposed to pass the stomach and go into small intestine and there is a narrowing, it may get stuck there.”
He said that it was important to note that anyone taking pain medications could be at risk of ulcerations and narrowing of small intestines.
Q: What are some of the medical problems that can arise from taking so many supplements?
A: Sedarat listed changes in bowel habits, indigestion and abdominal pain as side effects of taking too many supplements. “ Some of the ingredients, namely minerals, can be harsh on the stomach lining – it causes indigestion and pain,” Sedarat said.
In extreme cases, high supplement intake can cause damage to the liver -- an issue of public health concern.
“The ethicality of most of these things, reading these things on Internet, walking into a health foods store – most of them are really not that dangerous, but nonetheless, there are possibilities of side effects and complications, and the majority of them are a waste of money,” he said. “They don’t do what they claim to do, and you’ve wasted your money for something you’ll get no benefit from, as well as the possibility of some side effects.”
So, here’s the thing folks. If you really need to take supplements – go for it. But please remember, for most supplements and vitamins, only 10 percent gets absorbed in the system. The rest is wasted.
In reality, the body only needs so much. Balance your life with proper nutrition – and you might not end up needing to take 30 pills a day.
Dr. Manny Alvarez serves as Fox News Channel's Senior Managing Editor for Health News. Prior to this position, Alvarez was a FNC medical contributor.
Follow Dr. Manny on Facebook.